South Atlantic Coastal Waters, 2010

Waterspout in South Atlantic Coastal Waters, May 4, 2010

May 4, 2010 · NWS CHS · 1 event in 1 county or zone

A cold front moved through southern South Carolina and southeast Georgia, resulting in a waterspout over the adjacent Atlantic Coastal Waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front moved through southern South Carolina and southeast Georgia, resulting in a waterspout over the adjacent Atlantic Coastal Waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 4, 9:50 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 4, 9:50 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1050 AM EDT TUE MAY 4 2010

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE AREA TODAY...THEN STALL JUST TO
THE SOUTH AS HIGH PRESSURE BUILDS INTO THE REGION THROUGH LATE IN
THE WEEK. A STRONGER COLD FRONT SHOULD PUSH THROUGH THE REGION
ON SATURDAY...WITH COOLER HIGH PRESSURE BUILDING BACK INTO THE
REGION BY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SLOW-MOVING COLD FRONT CURRENTLY POSITIONED ACROSS CENTRAL SC
INTO S-CENTRAL GA WILL MOVE EVER SO SLOWLY EAST TODAY. AHEAD OF
THE FRONT...DEEP-LAYERED MOISTURE WILL CONTINUE TO STREAM IN FROM
THE ATLANTIC AND EASTERN GULF OF MEXICO. PRECIPITABLE WATER VALUES
ON THE 12Z CHS RAOB WERE 2.13 INCHES...UP ABOUT HALF AN INCH FROM
YESTERDAY MORNING AT THIS TIME. SEVERAL MID-LEVEL SHORTWAVES WILL
RIPPLE THROUGH THE AREA. IN ADDITION...ALL GUIDANCE INDICATES THE
EASTERN HALF OF THE AREA WILL BE WITHIN AN AREA OF STRONG UPPER
LEVEL DIVERGENCE LATE THIS AFTERNOON THROUGH EARLY EVENING. WITH
SURFACE DEWPOINTS IN THE 70S ACROSS MUCH OF THE AREA AND MOISTURE
CONVERGENCE INCREASING AHEAD OF THE FRONT...WIDESPREAD SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF THE
AFTERNOON. LITTLE TO NO SUNSHINE WILL REACH THE SURFACE DUE TO THE
EXTENSIVE CLOUD COVER...THUS SURFACE-BASED INSTABILITY PARAMETERS
WILL LIKELY NOT REACH SEVERE THRESHOLDS. HEAVY RAIN LOOKS TO BE
THE PRIMARY CONCERN...ALTHOUGH THE LACK OF SIGNIFICANT RAINFALL
OVER THE LAST SEVERAL WEEKS MEANS THE SOILS SHOULD BE CAPABLE OF
HANDLING QUITE A BIT OF WATER. WE ARE CARRYING CATEGORICAL POPS
ALL AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
EARLY RAINS ACROSS THE COASTAL AREAS WILL END FROM N TO
S...ALTHOUGH A FEW SHOWERS COULD LINGER ACROSS COASTAL GA NEAR
MCINTOSH CO INTO THE OVERNIGHT. OTHERWISE...CLEARING SKIES AND
ABUNDANT LOW-LEVEL MOISTURE /AIDED BY RAIN TODAY/ WILL LIKELY
LEAD TO SOME FOG. SOME OF THE FOG COULD BECOME DENSE BUT WILL LET
LATER SHIFTS TRY TO PIN THIS THREAT DOWN. LOWS WILL FEEL MORE
TYPICAL FOR THIS TIME OF YEAR...MAINLY AROUND 60 DEGREES.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
FOG SHOULD BURN OFF QUICKLY WEDNESDAY MORNING...AS A DRIER AIRMASS
SPREADS INTO THE REGION. SUFFICIENT MOISTURE MAY PERSIST ACROSS FAR
SOUTHERN COUNTIES...NEAR THE ALTAMAHA RIVER...TO SUPPORT AN ISOLATED
SHOWER/THUNDERSTORM ESPECIALLY AS THE SEA BREEZE PUSHES INLAND
DURING THE AFTERNOON...BUT THE POTENTIAL FOR MEASURABLE RAINFALL
WILL REMAIN VERY LOW.

WITH LIGHT WINDS AND DECENT RADIATIONAL COOLING CONDITIONS...
LINGERING LOW LEVEL MOISTURE COULD AGAIN SUPPORT FOG LATE WEDNESDAY
NIGHT/EARLY THURSDAY.

THURSDAY AND FRIDAY...A WARMING TREND WILL PUSH TEMPERATURES WELL
ABOVE NORMAL FOR EARLY MAY. FRIDAY AFTERNOON...INLAND TEMPERATURES
COULD REACH THE LOWER 90S.

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION LATER SATURDAY OR
SATURDAY NIGHT. AHEAD OF THE FRONT...TEMPERATURES COULD RECOVER INTO
THE MID/UPPER 80S SATURDAY...AND TEMPERATURES AROUND 90F CANNOT BE
RULED OUT. HOWEVER...GUIDANCE DEPICTS LIMITED MOISTURE AHEAD OF THE
FRONT...THUS NOTHING GREATER THAN A SLIGHT CHANCE FOR THUNDERSTORMS
IS JUSTIFIED SATURDAY AND SATURDAY NIGHT.

AFTER A WELL-DEFINED COLD FROPA...A MUCH COOLER AIRMASS/BELOW NORMAL
TEMPERATURES WILL SPREAD INTO THE REGION FOR THE LATTER HALF OF THE
WEEKEND. UNDER HIGH PRESSURE...THE AIRMASS WILL GRADUALLY MODIFY AND
NEAR NORMAL TEMPERATURES WILL RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A COMPLEX SCENARIO WILL UNFOLD DURING THE 12Z TAF PERIOD...THUS
EXPECT AMENDMENTS THROUGH THE DAY. TO START...CONDITIONS WILL VARY
FROM VFR TO IFR AS SHOWERS PUSH THROUGH THE REGION. THEN...AS
SHOWERS BECOME WIDESPREAD...PREVAILING MVFR WITH PERIODS OF IFR OR
LOWER CONDITIONS SHOULD DEVELOP BY MIDDAY THROUGH MUCH OF THIS
AFTERNOON. THUNDERSTORMS APPEAR MOST LIKELY AT KSAV BUT COULD ALSO
DEVELOP NE INTO THE KCHS VICINITY. AFTER A COLD FRONT PUSHES SOUTH
OF THE TERMINALS LATE THIS AFTERNOON/EARLY THIS EVENING...SHOWERS
SHOULD END...AND A PERIOD OF VFR CONDITIONS IS POSSIBLE.
HOWEVER...WITH A TREND TOWARD CLEARING...LIGHT WINDS AND AMPLE LOW
LEVEL MOISTURE SHOULD SUPPORT DETERIORATION TO IFR OR LOWER
CONDITIONS OVERNIGHT.

MEANWHILE...WIND DIRECTION WILL VARY GREATLY TODAY BUT SHOULD
REMAIN 10 KNOTS OR LESS OUTSIDE ANY THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...VFR WED AND WED EVENING. IFR OR LOWER
CONDITIONS POSSIBLE IN FOG LATE WED NIGHT INTO EARLY THU.
THEN...MAINLY VFR THU INTO THIS WEEKEND.

&&

.MARINE...
TODAY...S/SW WINDS WILL SHIFT TO THE NW BEHIND A COLD FRONT
TODAY...THEN WILL BECOME VARIABLE/WEAKLY ONSHORE WITHIN A WEAK
PRESSURE REGIME LATER THIS AFTERNOON. FURTHER...CONVECTION WILL
ALTER WINDS TODAY.

TONIGHT...WEAK HIGH PRES WILL MOVE IN BEHIND THE FRONT FROM THE N
WITH NO ISSUES EXPECTED.

WEDNESDAY THROUGH SATURDAY...A RELATIVELY WEAK PRESSURE PATTERN
WILL PREVAIL WED AND THU. A VIGOROUS SEA BREEZE WILL PRODUCE WINDS
AROUND 15 KT EACH AFTERNOON/EARLY EVENING WITHIN NEARSHORE WATERS.
OTHERWISE... WINDS/SEAS WILL REMAIN WELL BELOW SMALL CRAFT
ADVISORY LEVELS. AHEAD OF AN APPROACHING COLD FRONT...S/SW WINDS
COULD INCREASE AND SEAS COULD BUILD FRIDAY/SATURDAY...AND SCA
CONDITIONS CANNOT BE RULED OUT ESPECIALLY BEYOND 20 NM. STRONG
COLD FROPA WILL PRODUCE A SHARP WIND SHIFT...COLD ADVECTION AND A
HIGHER PROBABILITY OF SCA CONDITIONS ACROSS A WIDER AREA FOR THE
LATTER HALF OF THE WEEKEND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRL
Hazardous weather outlook, May 4, 10:20 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1120 AM EDT TUE MAY 4 2010

AMZ330-350-GAZ087-088-099-100-114-115-SCZ040-042>045-049-050-051530-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-JENKINS-
SCREVEN-CANDLER-BULLOCH-TATTNALL-EVANS-ALLENDALE-HAMPTON-
INLAND COLLETON-DORCHESTER-BERKELEY-COASTAL COLLETON-CHARLESTON-
1120 AM EDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY RAIN...SHOWERS AND SCATTERED THUNDERSTORMS WILL IMPACT
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA TODAY INTO EARLY
THIS EVENING. CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL WITH
ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP. DUE TO THE RECENT DRY
SPELL...WIDESPREAD FLOODING PROBLEMS ARE NOT EXPECTED.
HOWEVER...PERIODS OF TORRENTIAL RAINFALL THAT OCCUR IN URBAN
LOCATIONS MAY RESULT IN SIGNIFICANT PONDING OF WATER AND POSSIBLE
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

AMZ352-354-374-GAZ101-116>119-137>141-SCZ047-048-051-051530-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-EFFINGHAM-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-COASTAL JASPER-
1120 AM EDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SHOWERS WITH SCATTERED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE
THUNDERSTORM WITH DAMAGING WIND GUSTS CANNOT BE RULED OUT LATE
THIS AFTERNOON OR EARLY THIS EVENING.

HEAVY RAIN...SHOWERS AND SCATTERED THUNDERSTORMS WILL IMPACT
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA TODAY INTO EARLY
THIS EVENING. CONDITIONS WILL BE FAVORABLE FOR HEAVY RAINFALL WITH
ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP. DUE TO THE RECENT DRY
SPELL...WIDESPREAD FLOODING PROBLEMS ARE NOT EXPECTED.
HOWEVER...PERIODS OF TORRENTIAL RAINFALL THAT OCCUR IN URBAN
LOCATIONS MAY RESULT IN SIGNIFICANT PONDING OF WATER AND POSSIBLE
MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, May 4, 11:43 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1243 PM EDT TUE MAY 4 2010

SCZ047-048-051-041715-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
1243 PM EDT TUE MAY 4 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES THROUGH 115 PM EDT...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR THE BELLINGER HILL AREA...MOVING EAST AT
30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELLINGER HILL AREA...BLUFFTON...FOREST BEACH...HILTON HEAD ISLAND
AND PRITCHARDVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FUNNEL CLOUDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

The radar

The Charleston,SC radar (KCLX), 59 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Edisto Beach Sc to Savannah Ga Out 20nm

When
May 4, 12:03 PM EST to 12:04 PM EST
Where
Edisto Beach Sc to Savannah Ga Out 20nm forecast zone, 5.15 mi NNE of Hilton Head Sound
Reported by
Emergency Manager
Coordinates
32.170, -80.800

Hilton Head Emergency Management relayed several reports of a large waterspout over Calibogue Sound, 4 miles west-southwest of Hilton Head Island.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Atlantic Coastal Waters in 2010Every state in 2010This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235091.